Alabama, 2008

Damaging Wind in Alabama, June 21, 2008

June 21, 2008 · NWS BMX · 1 event in 1 county or zone

Afternoon heating caused isolated severe thunderstorms in extreme eastern Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Afternoon heating caused isolated severe thunderstorms in extreme eastern Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 21, 6:00 PM CST, 1 minute earlier.

Area forecast discussion, Jun 21, 6:00 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CDT SAT JUN 21 2008

.UPDATE...AVIATION DISCUSSION

&&

.SHORT TERM...TONIGHT AND TOMORROW.

A SURFACE BOUNDARY...OR MOISTURE CONVERGENCE AXIS...WILL CONTINUE
TO SLIDE SLOWLY SOUTH THIS AFTERNOON AND TONIGHT. THIS BOUNDARY
WILL BE HELPED ALONG AS ANOTHER UPPER LEVEL SHORTWAVE SLIDES NORTH
OF THE AREA TONIGHT. RIGHT NOW SHOWERS AND THUNDERSTORMS ARE
POPPING ACROSS NORTHWESTERN ALABAMA. THIS ACTIVITY WILL SLIDE
SOUTH AND BE AROUND THE INTERSTATE 20/59 CORRIDOR BY 5 TO 7 PM AND
THEN CONTINUE TO SLIDE SOUTHWARD INTO THE EVENING. ACTIVITY WILL
BE SCATTERED...SO NOT EVERYONE WILL SEE RAINFALL. SOME OF THE
STORMS WILL STILL BE CAPABLE OF BEING STRONG THROUGH THE
AFTERNOON. AFTER SUNSET...ACTIVITY WILL DECREASE IN COVERAGE...
GIVING WAY TO MORE ISOLATED CONVECTION. BY TOMORROW...THE BOUNDARY
WILL ACROSS SOUTHERN PORTIONS OF THE AREA...SO CHANCES OF RAIN
WILL BE LIMITED TO THE SOUTHEAST. AS FOR TEMPERATURES...DID NOT
MAKE MUCH OF A CHANGE TO PRESENT FORECAST FOR TONIGHTS LOWS AND
WENT WITH A MET/MAV BLEND FOR SUNDAY WITH HIGHS IN THE UPPER 80S
TO LOW 90S.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY.

UNUSUALLY ACTIVE EARLY SUMMER WEATHER PATTERN WILL CONTINUE
THROUGH THE WEEK...AS THE UNSEASONABLY AMPLIFIED PATTERN FLATTENS
OUT BRIEFLY...THEN REAMPLIFIES AGAIN INTO NEXT WEEKEND.
ANOMALOUSLY STRONG RIDGE IN THE WEST WILL ANCHOR THE PATTERN...
WHICH WILL LEAVE THE SOUTHEAST IN A BIT OF TROUGHINESS EARLY AND
LATE IN THE PERIOD...WITH MODEST RIDGING THROUGH THE MIDWEEK.
GENERALLY SPEAKING...TEMPERATURES LOOK TO BE AT OR BELOW NORMAL...
AND RAIN CHANCES BELOW NORMAL FOR THE MOST PART.

BEST CHANCES OF RAIN ARE RATHER MEAGER EARLY IN THE PERIOD.  LAST
IN A SERIES OF SHORT WAVES SLIDING DOWN THE BACK SIDE OF THE
TROUGH DURING THE DAY MONDAY AND APPROACH CENTRAL ALABAMA LATE IN
THE DAY AND INTO THE EVENING. MOISTURE WILL BE LIMITED...BUT
BELIEVE THERE WILL BE ENOUGH OF A BOUNDARY TO TRIGGER SOME
ISOLATED ACTIVITY GLANCING BY THE NORTHEAST. TO THE SOUTH...THE
OLD BOUNDARY WILL STILL BE AROUND...WITH BETTER MOISTURE POOLING/
CONVERGENCE...WHICH SHOULD ALLOW AT LEAST A SLIGHT CHANCE IN THE
FAR SOUTHEAST. LATE IN THE PERIOD...AS THE PATTERN AMPLIFIES ONCE
AGAIN AND THE UPPER LEVEL WEAKNESS RETURNS...EXPECT DIURNALLY
ENHANCED CHANCES FOR AFTERNOON SHOWERS...AS WEAK IMPULSES ALOFT
PASS THROUGH THE AREA. CERTAINLY...NO WIDESPREAD RAIN EVENTS ARE
SEEN THROUGH THE WEEK AT THIS TIME.

MIDWEEK...WITH MODEST SUBTROPICAL RIDGING OVERHEAD...RAIN CHANCES
ARE BLEAK...AND THE HEAT SHOULD BE ON...WITH TEMPS IN THE THE
LOWER 90S IN MOST AREAS. HUMIDITY SHOULD NOT BE ALL THAT HIGH...
BUT SUMMER WILL DEFINITELY BE NOTICED.

JD/81

&&

.AVIATION...00Z TAF DISCUSSION.

THUNDERSTORMS WILL BE ISOLATED ACROSS CENTRAL ALABAMA THROUGH
02Z...DISSIPATING QUICKLY AFTER SUNSET.  VFR CONDITIONS WILL PREVAIL
ALTHOUGH PATCHY FOG MAY PRODUCE MVFR CONDITIONS FOR A COUPLE OF
HOURS AROUND SUNRISE.  WEAK NORTHERLY FLOW CAN BE EXPECTED TOMORROW
WITH LITTLE MORE THAN A FEW HIGH CLOUDS.

12/SIRMON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  90  60  87  60 /  20  10  10  10  20
ANNISTON    65  89  62  88  63 /  20  10  10  10  20
BIRMINGHAM  66  90  64  88  64 /  20  10  10  10  10
TUSCALOOSA  65  91  62  91  65 /  20  10   0  10  10
CALERA      67  89  64  90  65 /  20  10  10  10  10
AUBURN      67  89  67  90  65 /  20  20  10  20  10
MONTGOMERY  69  90  67  92  67 /  20  20  10  20  10
TROY        66  89  66  92  66 /  30  30  10  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

16/81/16
Hazardous weather outlook, Jun 21, 5:00 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT SAT JUN 21 2008

ALZ011>015-017>050-222300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
600 PM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

17/KLAWS

In the hours before

Special weather statement, Jun 21, 5:16 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
616 PM CDT SAT JUN 21 2008

ALZ047-048-220000-
LEE-RUSSELL-
616 PM CDT SAT JUN 21 2008

...SIGNIFICANT WEATHER ALERT FOR LEE AND RUSSELL COUNTIES UNTIL 700
PM CDT...

AT 614 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR SMITHS STATION...OR NEAR SMITHS...MOVING SOUTHEAST
AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MONTEREY HEIGHTS.
  LADONIA.
  PHENIX CITY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17/KLAWS
Local storm report, Jun 21, 5:44 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             2 WSW MONTEREY HEIGHTS  32.50N 85.12W
06/21/2008  M0.25 INCH       LEE                AL   TRAINED SPOTTER

            PEA SIZED HAIL AND WINDS TO 40MPH REPORTED

&&

KLAWS
Local storm report, Jun 21, 6:00 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             PHENIX CITY             32.47N 85.01W
06/21/2008  E0.25 INCH       RUSSELL            AL   EMERGENCY MNGR

&&

KLAWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
June 21, 6:01 PM CST
Where
Russell County, 0.08 mi SW of Kaolin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.429, -85.001

Several trees were blown down in the Fontaine Village area of Phenix City, with one large tree blocking the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121081.